Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

lorazepam withdrawal?

I've been battling anxiety since July. I've had a whole lot of symptoms, seen a bunch of doctors, had A LOT of tests done, and they all point to one thing - ANXIETY. Even if I did not want to admit it in the beginning, as my symptoms were/are too physical in nature, the tests say otherwise. Now, ever since August I've been taking lorazepam 0.5 mg as needed, and for the past 2-3 weeks I almost needed to take it daily. (all in all I probably took 30 pills)  From what I've been reading, most people experience withdrawal after months or years of continuous use, or after much higher doses (which is not my case) , but then again, I realize how everyone's body is different, and how we all react differently to pills.
Is it possible to experience withdrawal symptoms if I decide to stop relying on the pills?
My PCP doesn't seem to have a definitive answer for me, yet I feel sometimes like reaching for the medecine bottle at the slightest sign of anxiety, and I feel like if I don't take the pill I'm going to face yet another attack.
I'd appreciate any insight/comments/thoughts.
20 Responses
1880256 tn?1322573508
I have Ativan 0.5mg 3 x a day as needed.I usually take one maybe 3 x a week. But lately I feel like I could take one every day. My doctor and therapist said to take it if you need it. But only if you need it. I have learned to not wait to take it once the panic attack happens.I try to take it before it goes into full blown panic. And from what I've been told,0.5mg will not hurt you,and if you need it every day,so be it.I also am on Zoloft,and the Ativan helps the anxiety more than the Zoloft.
Avatar universal
Thanks Carmen,
I appreciate your answer, and I'm glad to hear that you found the ativan to be of help.
I guess given my recent experience with lots of doctors and lots of different prescriptions I am too afraid that the ativan would do more harm than good.
I won't deny the fact that it helps me, particularly if I take it before I go into full blown panic, like you said, it's just that I don't want it to become a habit.
I am not trying to argue wth you, it's just that I have heard of people who have experienced withdrawal symptoms after taking very low doses of ativan for a very short time. To be honest, even if I am not the addictive kind, right now with all I've been through lately I am unsure as to how my body (nervous system mainly) might react and honestly I wouldn't want to add to my already existing problems.
1880256 tn?1322573508
I don't know about withdrawals after taking it for a short time.I've been taking it on and off since last March. I can take it up to 3 x a day if needed. This dose is very low,and from what I understand it is not an addicting dosage. I see a phyciatrist and he has told me that.So has my therapist.
Avatar universal
Carmen,
thank you for clarifying that.
I'll see my family doctor soon and see what she thinks.
all the best to you
180749 tn?1443598832
Follow this technique to calm the brain down, naturally. You will not feel the need to reach for the tablet. Share your experience, so others may benefit.
Bhramri Pranayam -Close eyes. Close little flap of ears with thumb,place  index finger on forehead, and rest three fingers on base of nose touching eyes. Breathe in through nose. And now breathe out through nose while humming like a bee.
Repeat this  5 to 21 times.
November 18, 2011
1260255 tn?1288658164
Carmen:

Ativan (generic lorazepam) is in the class of drugs known as benzodiazepines. All of the drugs in this class have the potential for dependency after 2 weeks of usage.

You write "Now, ever since August I've been taking lorazepam 0.5 mg as needed, and for the past 2-3 weeks I almost needed to take it daily. (all in all I probably took 30 pills) ." The need to take multiple doses may have been due to dependancy, given the short half life of lorazepam, where withdrawal symptoms mimicked anxiety, with you taking that second dose to ease the symptoms.

I would definitely recommend not discontinuing this medication cold turkey. Speaking from experience, cold turkey withdrawal from benzos is extremely difficult and painful.

Information on Dependency is pasted below:

Physical and Psychological Dependence

The use of benzodiazepines, including Lorazepam, may lead to physical and psychological dependence. The risk of dependence increases with higher doses and longer term use and is further increased in patients with a history of alcoholism or drug abuse or in patients with significant personality disorders. The dependence potential is reduced when Lorazepam is used at the appropriate dose for short-term treatment. Addiction-prone individuals (such as drug addicts or alcoholics) should be under careful surveillance when receiving Lorazepam or other psychotropic agents.

In general, benzodiazepines should be prescribed for short periods only (e.g., 2- 4 weeks). Extension of the treatment period should not take place without reevaluation of the need for continued therapy. Continuous long-term use of product is not recommended. Withdrawal symptoms (e.g., rebound insomnia) can appear following cessation of recommended doses after as little as one week of therapy. Abrupt discontinuation of product should be avoided and a gradual dosage-tapering schedule followed after extended therapy.

Abrupt termination of treatment may be accompanied by withdrawal symptoms. Symptoms reported following discontinuation of benzodiazepines include headache, anxiety, tension, depression, insomnia, restlessness, confusion, irritability, sweating, rebound phenomena, dysphoria, dizziness, derealization, depersonalization, hyperacusis, numbness/tingling of extremities, hypersensitivity to light, noise, and physical contact/perceptual changes, involuntary movements, nausea, vomiting, diarrhea, loss of appetite, hallucinations/delirium, convulsions/seizures, tremor, abdominal cramps, myalgia, agitation, palpitations, tachycardia, panic attacks, vertigo, hyperreflexia, short-term memory loss, and hyperthermia. Convulsions/seizures may be more common in patients with pre-existing seizure disorders or who are taking other drugs that lower the convulsive threshold such as antidepressants.

There is evidence that tolerance develops to the sedative effects of benzodiazepines.




Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?